Washington, 2015

Debris Flow in Washington, March 15, 2015

March 15, 2015 · NWS OTX · 1 event in 1 county or zone

An atmospheric river of moisture brought near 48 hours of steady rainfall to Northeast Washington. 48 hour rainfall totals generally varied between one and up to near three inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$500
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An atmospheric river of moisture brought near 48 hours of steady rainfall to Northeast Washington. 48 hour rainfall totals generally varied between one and up to near three inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 15, 1:48 PM PST, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 15, 1:48 PM PST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
248 PM PDT SUN MAR 15 2015

.SYNOPSIS...
Rain will come to an end for most of the Inland Northwest this
evening. Then it is expected to become quite windy tonight as a
cold front sweeps through the region. Wind gusts of 40 mph will be
possible across southeast Washington, the West Plains, and
portions of the Columbia Basin. Some light showers will linger
over the far north Idaho Panhandle Monday, but most of Washington
will be dry. Another shot of rain will be possible Tuesday and
Wednesday, followed by drier conditions Thursday and Friday.

&&

.DISCUSSION...

...Urban and Small Stream Flood Advisories are in Effect through
this Evening for Portions of the Idaho Panhandle, Northeast
Washington, and the North Cascade Burn Scar Areas...

Tonight: A deep surface low will spread east across the state of
Washington this evening bringing more rain to north Idaho and
eastern Washington. As of 2AM, the center of the surface low was
making landfall over southwest Washington. A slow moving warm
front ahead of the surface low was laying in the vicinity of
Interstate 90. Strong thermal packing along the front has been
the focus for broad warm frontal lift overnight through the day.
Many areas in the Cascades, northeast Washington and north Idaho
have received in excess of an inch of rain during the last 24
hours. Up to an additional half inch of rain will be possible this
evening along the Canadian border as the surface low crosses the
Cascades and draws the warm front northward. Developing westerly,
cross Cascade flow early this evening will bring an abrupt end to
our rain along the East Slopes and Columbia Basin. Drying will
spread rapidly across eastern Washington and the Idaho Panhandle
in the mid to late evening hours as the surface low quickly shears
eastward. Our attention will turn from rain to wind behind the
cold front. There will likely be a 6 to 8 hour period of breezy to
windy conditions tonight as a strong southwest pressure gradient
develops over southeast Washington and the southern Panhandle.
Steepening low level lapse rates suggest that 850mb 40-45kt
momentum will produce gusts around 40 mph around Spokane, Pullman,
Pomeroy, and Ritzville. Mountain ridges will also be quite windy
tonight.

Monday and Tuesday: Wrap around deformation precipitation is
forecast by the models to linger Monday around Bonners Ferry,
Clark Fork, and Priest Lake. The remainder of the Inland Northwest
should dry out. Chilly breezes in the morning will give way to
light winds as the pressure gradient relaxes. It looks like a
relatively mild afternoon on Monday. A fair amount of model
uncertainty remains for Tuesday. The NAM and GFS shear a weak
upper level disturbance across far southeast Washington into the
Idaho Panhandle. The Canadian model and ECMWF bring this
disturbance further north and west, producing light rain showers
into central and eastern Washington as well as the Panhandle. A
compromise was followed with 20-40 percent chances of showers for
the majority of the forecast area. /GKoch

Wednesday through Sunday...In the wake of Tuesday's weak front
passage models generally agree on a short lived ridge building
over the Pacific Northwest WEDNESDAY but suggest there will be
some lingering scattered showers over the Cascade and north Idaho
Panhandle mountains. Snow levels will will still be generally
above 5000 feet with little accumulation. At this point,
temperatures look to be slightly above normal with low to mid 50s
in the northern tier areas with lower 60s south in the Basin and
Lewiston/Clarkston area.

Going into Thursday and Friday another developing low pressure
system off the Pacific coast pumps up the ridge and high
temperatures 5 to 8 degrees.  Enough moisture and energy may
spill into the ridge to bring some light rain or sprinkles to
the Cascades and northern mountains near the Canadian border
There is some model timing differences with the GFS being more
AGGRESSIVE with light rain potential in these areas. Either way,
points farther south and east should be potentially drier and
warmer ahead of this Pacific weather system.

Going into early Saturday the Pacific trough is scheduled to kick
inland with a fair amount of energy and moisture for a period of
widespread showers clearing from the southwest by Saturday as the
cold front moves through. This weather systems looks to be a
fairly quick mover with drying westerly flow in its wake Saturday
night and some wind gusts possibly near 30 mph. This front will
bring high temperatures back down another 5 degrees Saturday into
Sunday. Sunday looks to be fairly dry with slightly warmer
temperatures and light wind. TC

&&

.AVIATION...
18Z TAFS: A warm front will lie across the region today and
provide the focus for the moderate rain. It will also play havoc
to the winds and lead to areas of MVFR/IFR cigs/vsbys close to the
boundary. Currently it stretches across the KGEG-KCOE corridor to
the KMWH area with light speeds but erratic directions. The warm
front will creep northward as a surface low tracks east the
Cascades late this afternoon and into southern BC by this evening.
This will bring a cold front across the TAF sites this evening and
cause winds to switch to the west/southwest and turn gusty. It
will also bring an end to the steady rain with drier VFR
conditions expected after midnight. Areas of IFR cigs are possible
by 12z. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        40  55  35  52  38  56 / 100  10  10  40  40  10
Coeur d'Alene  39  55  34  51  38  55 / 100  20  10  40  40  20
Pullman        43  57  42  53  39  57 / 100  10  10  40  30  20
Lewiston       47  61  44  57  42  60 /  60  10  10  50  30  20
Colville       42  55  34  52  36  59 / 100  30  10  20  40  20
Sandpoint      41  50  31  51  35  54 / 100  60  10  30  50  40
Kellogg        39  53  36  51  37  52 / 100  50  10  50  40  50
Moses Lake     40  61  37  59  37  63 /  60   0  10  20  10  10
Wenatchee      41  61  43  61  42  65 /  80  10  10  20  20  10
Omak           38  56  35  58  36  63 / 100  10  10  20  30  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Mar 15, 4:04 AM PST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
504 AM PDT SUN MAR 15 2015

IDZ002-003-026-027-WAZ032>038-041-043-044-161400-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
504 AM PDT SUN MAR 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001-004-WAZ031-042-161400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST BLUE MOUNTAINS-EAST SLOPES NORTHERN CASCADES-
504 AM PDT SUN MAR 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL CONTINUE TODAY AND TONIGHT INCREASING IN INTENSITY AT
TIMES. HEAVY RAIN IS POSSIBLE NEAR THE CASCADE CREST AS WELL AS IN
THE IDAHO PANHANDLE MOUNTAINS. HEAVY RAIN MAY LEAD TO INCREASED
DANGER OF ROCK OR MUD SLIDES IN STEEP TERRAIN. LOW LYING AREAS
WITH POOR DRAINAGE MAY ALSO SEE SOME MINOR FLOODING ISSUES THIS
WEEKEND. SMALL STREAMS AND RIVERS WILL SEE INCREASED FLOWS.

PLEASE SEE OUR WEATHER STORY AT:
HTTP://WWW.WRH.NOAA.GOV/FXC/WXSTORY.PHP?WFO=OTX

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Stevens

When
March 15, 2:55 PM PST to 3:00 PM PST
Where
Stevens County, 0.25 mi S of Hunters to 0.28 mi S of Hunters
Cause
Heavy Rain
Crop damage
$500
Reported by
Law Enforcement
Coordinates
48.116, -118.201

Law enforcement reported a small rock slide near Hunters, Washington.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555484.